Washington, 2018Flood in Washington, May 9 to 16, 2018
May 9 to 16, 2018 · NWS OTX · 1 event in 1 county or zone
Spring time mountain snow melt caused the Methow River to rise to a minor flood level and fluctuate slightly above and below the Flood Stage during the second and third weeks of May. No buildings or structures were threatened by this flood, however minor flooding of secondary roads and bottom lands near the river between Pateros and Mazama resulted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring time mountain snow melt caused the Methow River to rise to a minor flood level and fluctuate slightly above and below the Flood Stage during the second and third weeks of May. No buildings or structures were threatened by this flood, however minor flooding of secondary roads and bottom lands near the river between Pateros and Mazama resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 9, 9:59 AM PST, 3 hours 1 minute earlier.
Area forecast discussion, May 9, 9:59 AM PST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
1059 AM PDT Wed May 9 2018
.SYNOPSIS...
A system pushing through the region will bringing periodic showers
and a chance of thunderstorms today, along with cooler temperatures
and breezy conditions. Cool, showery, and breezy weather lingers
into Thursday. Warm and dry conditions will return over the
weekend and persist into early next week.
&&
.DISCUSSION...
Today through Thursday: Periodic precipitation, breezy and
cooler conditions will impact the Inland Northwest. A cold front
shifting east will push the first wave of precipitation toward NE
WA and ID this morning. However the mid-level shortwave trough on
its heels will bring other scattered showers to the Cascades
through north-central WA, expanding across the Columbia Basin and
again into eastern WA and ID through the morning to early
afternoon. Then the threat starts to retreat to northeast WA and
north ID later this afternoon and evening into the overnight,
where a deformation axis lingers. Some clearing develops
elsewhere. Then Thursday the next shortwave trough moves in from
the west, allowing additional showers to develop starting first
near the Cascades and expanding across the region through the
afternoon. These look more isolated to scattered in nature.
During this period any of the showers could produce some locally
heavy downpours and there could be some embedded thunderstorms.
The best threat of thunderstorms will lay across the north and
eastern WA and ID mountain zones today through sunset, then decrease
with the loss of heating. The threat will increase again Thursday
afternoon and will be a bit broader risk. With the lack of
significant shear, I'm not expecting thunderstorms to be well-
organized so that should limit their strength. Still some gusty
winds and small hail will be possible. Speaking of winds, aside
from the potential gusty winds with showers the passing front and
upper troughs will some tightening gradients, a weak LLJ and
increased mixing to bring some breezy conditions. Speeds of about
10-20 mph with gusts to 30 mph will be possible, save for around
the sheltered mountain valleys. These will be strongest during the
afternoon and early evening hours. Temperatures will noticeably
cooler over the next couple day with the incoming trough. Highs
will be closer to normal today, then slightly below normal
Thursday. /J. Cote'
Thursday night through Friday night: This will be the coolest and
wettest portion of the extended period as the closed low is
expected to drop south through Oregon Thursday night and into
Nevada Friday night. This will keep widespread showers and
afternoon thunderstorms across the area through Friday. The
showers will shift south of the area as the low pulls to the south
Friday night. Some of these showers will likely have brief heavy
rain. Additional precipitation will only add to run-off into area
rivers and streams. Temperatures will cool off to the 60s and low
70s and very near normals for this time of the year.
Saturday through Monday: Model guidance indicates the closed low
will meander around The OR/ID/NV border Saturday and Sunday, then
start to kick east on Monday. This will result in high pressure
building into the area for a pleasant weekend. Some moisture may
get wrapped back into the extreme southeast zones, but for now the
forecast will remain dry. However model guidance is beginning to
diverge some on just where the closed low ends up and we will have
to keep an eye on this. Temperatures will warm into the mid 70s
to mid 80s.
Tuesday and Wednesday: The models really diverge Tuesday and
Wednesday. This forecast stayed with the warmer drier solution,
but as is typical this time of the year rapid changes to the
weather should be expected. Tobin
&&
.AVIATION...
18Z TAFS: A mid level wave combined with a moist atmosphere and
increasing instability will promote showers this afternoon mainly
over Eastern WA/N Idaho. Isolated thunderstorms are also possible
in the afternoon with the best chances north of the KGEG/KSFF/KCOE
TAF sites. Areas of MVFR conditions this morning should give way
to VFR CIGS in the afternoon although brief MVFR conditions are
possible under heavy showers or thunderstorms. Meanwhile downslope
flow off the Cascades should keep most of Central WA dry with
continued VFR conditions at KEAT/KMWH. Expect locally breezy
conditions today. Winds and clouds decrease for tonight into early
Thursday. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 64 46 61 43 64 45 / 70 30 50 30 20 10
Coeur d'Alene 62 45 60 41 63 43 / 70 40 50 40 30 10
Pullman 61 45 59 41 59 43 / 80 20 30 40 30 10
Lewiston 66 49 66 46 64 47 / 60 10 40 30 20 10
Colville 68 46 62 42 70 44 / 70 40 70 60 20 0
Sandpoint 60 43 58 40 63 41 / 80 50 60 40 20 10
Kellogg 58 43 57 39 58 39 / 90 50 60 40 30 20
Moses Lake 73 49 68 46 72 48 / 30 0 20 30 20 0
Wenatchee 69 51 65 47 70 50 / 10 10 20 30 20 0
Omak 71 48 64 46 72 47 / 50 10 50 50 20 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 9, 7:23 AM PST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
823 AM PDT Wed May 9 2018
IDZ001>004-026-027-WAZ031-036>038-042-043-101530-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Spokane Area-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
823 AM PDT Wed May 9 2018
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Isolated thunderstorms are possible this afternoon and early
evening, with the potential for brief heavy downpours and small
hail. Heavy downpours may lead to localized ponding of water.
Although the probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Many area rivers will remain very high with some flooding in the
Idaho Panhandle and extreme northern Washington. Isolated
thunderstorms are possible Thursday afternoon and evening with
brief downpours and small hail.
WAZ032>035-041-044-101530-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
Waterville Plateau-
823 AM PDT Wed May 9 2018
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Isolated thunderstorms are possible Thursday afternoon and evening
with brief downpours and small hail. Although the probability for
widespread hazardous weather is low.
In the hours before
Local storm report, May 9, 9:58 AM PST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1058 AM PDT WED MAY 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HEAVY RAIN 1 WNW PULLMAN 46.74N 117.18W
05/09/2018 M0.80 INCH WHITMAN WA MESONET
MESONET STATION PLJFF, 1 WNW PULLMAN.
1019 AM HEAVY RAIN POMEROY 46.47N 117.60W
05/09/2018 M0.75 INCH GARFIELD WA MESONET
MESONET STATION D6254, POMEROY.
1200 AM HEAVY RAIN CASHMERE 47.52N 120.46W
05/09/2018 M0.75 INCH CHELAN WA PUBLIC
0625 AM HEAVY RAIN 2.5 SE POMEROY 46.44N 117.57W
05/09/2018 M0.72 INCH GARFIELD WA COCORAHS
COCORAHS STATION WA-GF-1, 2.5 SE POMEROY.
0937 AM HEAVY RAIN DRY CREEK RAWS 47.73N 120.54W
05/09/2018 M0.70 INCH CHELAN WA MESONET
MESONET STATION DRYW1, DRY CREEK RAWS.
0700 AM HEAVY RAIN POMEROY 46.47N 117.61W
05/09/2018 M0.68 INCH GARFIELD WA COCORAHS
COCORAHS STATION WA-GF-2, POMEROY.
1000 AM HEAVY RAIN 3 SSW GENESEE 46.51N 116.95W
05/09/2018 M0.65 INCH NEZ PERCE ID MESONET
MESONET STATION ITD58, 3 SSW GENESEE.
&&Flood, Okanogan
- When
- May 9, 1:00 PM PST to May 16, 11:45 AM PST
- Where
- Okanogan County, 2.76 mi NE of Twisp to 1.46 mi NW of Winthrop Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $260
- Reported by
- River/Stream Gage
- Coordinates
- 48.396, -120.075
The USGS River Gage on the Methow River at Pateros recorded a rise above the Flood Stage of 10.0 feet at 1:00 PM PSt on May 9th. The river crested at 10.7 feet at 7:15 AM on May 10th then receded below the Flood Stage at 7:30 PM on May 10th. The river rose again on May 16th and briefly touched the Flood Stage at 10.0 feet at 11:45 AM on May 16th before receding again.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, May 9, 2018$261,000 · 1 in hail · 32 events
- Tornado and Lightning Strike in Wisconsin, May 9, 2018$30,000 · EF0 · 2 events
- Hail and Damaging Winds in Michigan, May 9, 2018$20,000 · 1 in hail · 5 events
- Damaging Wind in Iowa, May 9, 20182 injured · 1 event
- Tornado and Hail in Wisconsin, May 9, 2018$15,000 · EF0 · 4 events
- Hail and Damaging Winds in Illinois, May 9, 20181.25 in hail · 10 events
- Damaging Winds in Indiana, May 9, 201855 kt wind · 8 events
- Damaging Winds in Indiana, May 9, 201860 kt wind · 4 events
- Hail in Montana, May 9, 20181.25 in hail · 3 events
- Hail in Kansas, May 9, 20181 in hail · 3 events
- Tornado and Flash Flood in Montana, May 9, 2018EF0 · 2 events
- Dust Storm in Kansas, May 9, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756476.